MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA28-80/I16-40
Medical Device Problem Codes Material Puncture/Hole (1504); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Aneurysm (1708)
Date of Event 05/17/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
The devices involved in this event are expected to be returned for evaluation but have not yet been received.Patient medical records and imaging studies will be requested for further evaluation by a clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx with duraply.H3 other text : devices in transit.
 
Event or Problem Description
The patient was initially treated for an abdominal aortic aneurysm (aaa) with implant of an afx2 bifurcated stent graft and an afx vela suprarenal.Approximately five (5) years post initial procedure, the patient presented at routine follow-up with an aneurysm enlargement and an endoleak (at indeterminate origin).Re-intervention was completed with implant of an additional afx vela suprarenal, and the endoleak was successfully sealed.The patient was reported as stable.Reference mfr.Report # 2031527-2021-00280 for this previous event.Approximately two (2) years post secondary intervention, the patient presented with unexplained aneurysm enlargement (unknown diameter).The physician elected to treat the patient by explanting the devices on (b)(6)2023, and a hygroma was diagnosed during the procedure.The patient passed away a couple of days later.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review found one manufacturing or processing non-conformities that could contribute to the reported adverse event/incident.However, this manufacturing or processing non-conformity was identified after the implant of the complaint device.After the initiation of the manufacturing or processing non-conformity lot 1484295 underwent stent graft integrity sampling and passed.The remainder of the units from lot 1484295 were reworked (re-labeled) and released.There are no other equivalent adverse events/incidents for this lot number existing within the endologix complaint handling system.Endologix performed an evaluation of the returned afx2 bifurcated stent graft and afx vela suprarenal stent graft.The devices were decontaminated.Visual inspection of the afx2 bifurcated stent graft noted that two sutures were protruding at the bifurcation of the stent, indicating the presence of holes in the graft.This type of finding is consistent with a type iiib endoleak; however, as a type iiib endoleak was not reported this device damage could have been caused during the explant procedure.Visual inspection of the afx vela suprarenal stent graft identified approximately 20mm of exposed sutures at the center of the graft and damage to the crown of the graft.This damage could have been caused during the explant procedure.The remainder of the graft integrity appeared to remain intact, with no observable defects.Based on visual inspection, a definitive root cause for the graft damage cannot be determined.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows the reported afx2, aneurysm enlargement (of 13.6mm) and explant are confirmed.The reported death is unconfirmed.This is moderately consistent with the reported adverse event/incident.Procedure-related harms, device, user, procedure, or anatomy relatedness of this event could not be determined with the medical records available for review.The final patient status was reported as deceased.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.A root cause investigation was carried out for the manufacturing or processing non-conformities having an identified failure mode of the larger diameter bif and limb¿s part numbers being more susceptible to graft damage.Endologix implemented the following corrective actions with the intent of reducing this type of event; 1.Revised the performance qualification (pq) test report for afx2 loading process.Device iteration is afx2.Corrections: b5 describe event or problem.D1 product family (primary).D2 common device name (primary).D4 model number (primary).D4 lot # (primary).D4 lot expiration date (primary).D4 udi # (primary).D9 date received.D10 concomitant product.G3 awareness date.H1 type of reportable event.H3 device evaluated by mfg? h3 device ret to mfg for eval? h3 reason device not evaluated; remove data.H3 reason device not eval- other; remove data.H4 release date (primary).H6 medical device problem codes; remove 3190.H6 investigation finding codes; remove 3233.H6 investigation conclusion codes; remove 11.
 
Event or Problem Description
The patient was initially treated for an abdominal aortic aneurysm (aaa) with implant of an afx2 bifurcated stent graft and an afx vela suprarenal.Approximately five (5) years post initial procedure, the patient presented at routine follow-up with an aneurysm enlargement and an endoleak (at indeterminate origin).Re-intervention was completed with implant of an additional afx vela suprarenal, and the endoleak was successfully sealed.The patient was reported as stable.Reference mfr.Report # 2031527-2021-00280 for this previous event.Approximately two (2) years post secondary intervention, the patient presented with unexplained aneurysm enlargement (unknown diameter).The physician elected to treat the patient by explanting the devices on (b)(6) 2023, and a hygroma was diagnosed during the procedure.The patient passed away a couple of days later.Additional information: sample evaluation of the returned explanted devices identified presence of holes in the afx2 bifurcated stent graft.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key17144834
Report Number2031527-2023-00170
Device Sequence Number5578014
Product Code MIH
UDI-Device Identifier00818009014467
UDI-Public(01)00818009014467(17)170525
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 05/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/25/2017
Device Model NumberBEA28-80/I16-40
Device Lot Number1484295-018
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/24/2023
Supplement Date Received by Manufacturer06/26/2023
Initial Report FDA Received Date06/16/2023
Supplement Report FDA Received Date08/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/15/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0007-2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX VELA SUPRARENAL, SN (B)(6); AFX VELA SUPRARENAL, SN (B)(6); AFX VELA SUPRARENAL, SN (B)(6); AFX2 BIFURCATED STENT GRAFT, SN (B)(6)
Outcome Attributed to Adverse Event Death;
Patient Age83 YR
Patient SexFemale